Extensive limb swelling (ESL) after a booster dose of acellular pertussis (aP) containing vaccine can cause concern and has the potential to be confused with cellulitis. In the United Kingdom aP-containing vaccine was introduced for primary immunisation at 2, 3 and 4 months of age in 2004, with the first cohorts eligible to receive a fourth dose in 2007 at school entry. We assessed the frequency of ESL (here defined as swelling >100 mms diameter) in 973 children receiving a fourth dose of one of four aP vaccines given combined with inactivated polio, tetanus and either low dose diphtheria (TdaP/IPV) or high dose diphtheria (DTaP/IPV) vaccine; 2 of the 3 DTaP/IPV vaccines also contained Haemophilus influenza b conjugate vaccine (Hib). Post-vaccination symptoms and local reactions were recorded in 7-day diaries or by a telephone follow up if no diary was returned. Local swellings >50 mm diameter were reported by 2.2% TdaP/IPV recipients compared with 6.6–11.1% of DTaP/IPV recipients; the corresponding proportions for redness >50 mms was 7.0% for TdaP/IPV and 13.3–17.7% for DTaP/IPV recipients. Among the latter, the addition of Hib did not affect the frequency or size of local reactions. Pain at the injection site and systemic symptoms did not differ between the four vaccine groups. A history of atopy was not associated with development of local swelling or redness. A total of 13 children (1.3%) experienced an ESL, three after TdaP/IPV. ESLs resolved without systemic upset within a few days and were usually painless; medical advice was only sought for two children. Parents should be informed about the possible occurrence of an ESL with the pre-school aP-containing booster vaccine but can be reassured that it is a benign and transient condition.
Bibliographical notePublisher Copyright:
© 2016 Elsevier Ltd
- Acellular pertussis vaccine
- Extensive limb swelling
- Pre-school booster